Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS El Paso, TX

June 13, 2018Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 13, 2018, 4:57 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 4:57 PM MDT (22:57 UTC)
Expired
Jun 13, 2018, 7:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
2945 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WGUS54 KEPZ 132257
FFWEPZ
NMC035-140145-
/O.NEW.KEPZ.FF.W.0002.180613T2257Z-180614T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
457 PM MDT WED JUN 13 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northern Otero County in south central New Mexico...

* Until 745 PM MDT.

* At 449 PM MDT, your National Doppler radar estimated up to one 
  half inch of heavy rainfall in the last 30 minutes, over the 
  Soldier Canyon fire burn scar just north of Mescalero, from a 
  thunderstorm moving up from just south of Highway 70. 

* Some locations that will experience flooding include...
  Mescalero.

Excessive rainfall over the burn scar will result in debris flow 
moving through Soldier Canyon and other drainages off of the Soldier 
Canyon burn area. The debris flow can consist of 
rocks, mud, vegetation and other loose materials.

Additional rainfall amounts of one inch or more are possible over 
the Soldier Canyon Burn area..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3320 10573 3315 10577 3315 10578 3320 10579

$$

TRIPOLI
1 follow-up statement
107 
WGUS74 KEPZ 140140
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
740 PM MDT WED JUN 13 2018

NMC035-140148-
/O.EXP.KEPZ.FF.W.0002.000000T0000Z-180614T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
740 PM MDT WED JUN 13 2018

...THE FLASH FLOOD WARNING FOR THE SOLDIER CANYON FIRE BURN SCAR IN 
NORTHERN OTERO COUNTY WILL EXPIRE AT
745 PM MDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3320 10573 3315 10577 3315 10578 3320 10579

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:41 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 13, 3:41 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
341 PM MDT Wed Jun 13 2018

.SYNOPSIS...
Increased moisture over the area will allow a few thunderstorms to
develop during mainly the afternoon and early evening hours. Then
by Friday evening additional moisture from the remnants of former
Hurricane Bud will bring a significant increase in rain shower
and thunderstorm coverage, especially west of the Rio Grande. The
main impact will be overnight Friday into Saturday. Temperatures
will also be below normal during that time. Then a drying process
will take place Sunday into next week with only isolated storms
and temperatures returning to normal.

&&

.DISCUSSION...
Low level winds backed to southeasterly overnight and brought a
jump in surface dewpoints from around 20 Thursday to the mid 50s
this morning in El Paso. By this afternoon the moisture pushed
westward to near the divide. Storms have been isolated to
scattered, but in spite of the upper high overhead a couple have
been severe. The models indicate that today will have the greatest
instability so perhaps the storms will be less intense Thursday
and Friday afternoons. Meanwhile the max temps have dropped
several degrees from Tuesday, especially east portion.

By Friday the upper high will have been pushed to the east of us
by an upper low dropping through the Pacific NW into the Great
Basin. This will allow a quick passage of the remnants of Bud
through southeastern AZ/western NM Friday night into Saturday.
Rainfall west of a Deming to T or C line should be steady without
much thunder, with scattered thunderstorms over the rest of the
Borderland. There could be local flooding with the heaviest
storms. A great benefit would be considerable lowering the fire
danger, but a big (though very local) minus would be flooding in
and below the wildfire burn scars such as around Mescalero.

As Saturday progresses, the rain-cooled air mass will be more
stable making it difficult for thunderstorms to form. The
exception would be the eastern portion which should have less
cloud cover and thus a little more heating. Still, thunderstorm
coverage will be only isolated Sunday and beyond except scattered
east of the Rio Grande. As drying slowly takes place, it could
become fairly quiet by the middle of next week if the 12Z GFS run
verifies.

Max temperatures will slide to a little below normal the next two
days (but still hot since it's mid-June), then drop to upper 70s
far west/upper 80s far east on rain cooled Saturday, and finally
warm back up to normal next week (if not back to near 100 late
next week).

&&

.AVIATION...Valid 14/00Z-15/00Z...
Low lvl mstr coming in fm the Gt Plains and Gulf Mex through end of
fcst pd.  SKY: SCT-BKN050-080 100-140 250 and winds ESE15G27KTS til
06Z then SE10G20KTS. Isold VRB25G35KTS 4SM -TSRAGS BKN050 BKN100 til
06Z. Ltl Less convective activity Thu and mainly NRN 1/2 of CWA.

.FIRE WEATHER...
Low level subtropical moisture is working its way northward back
into the area today with the Sacramento Mountains having a better
chance of tstms this afternoon. Thus localized low level flooding is
possible in burn areas. Also an isolated thunderstorm over the Gila,
with dry lightning, is also possible. Chances for storms and rain
showers will start to increase Thursday afternoon into the weekend.

The bulk of the moisture from the remnants of Hurricane Bud at this
time is forecast to favor far SW New Mexico and SE Arizona late
Friday into Saturday, with scattered thunderstorms expected further
to the east. There's a good chance for fairly good wetting rain,
especially over the Gila, with localized rainfall amounts possibly
exceeding 1.25 inches possible. This still could bring  the risk of
dry lightning as the western edge of low level moisture laps up
against the higher terrain of the Gila, but threat would be lessened
as heavier rainfall chances increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  97  74  95 /  10   0   0  10
Sierra Blanca           68  94  68  92 /   0   0   0   0
Las Cruces              70  95  70  94 /  10   0   0  10
Alamogordo              67  95  68  94 /  10  10   0  20
Cloudcroft              52  75  52  73 /  20  30  20  30
Truth or Consequences   71  95  67  93 /  20  10  20  10
Silver City             65  92  64  86 /  20  20  20  30
Deming                  68  97  68  93 /  10  10   0  20
Lordsburg               70  96  68  89 /  10  10  20  30
West El Paso Metro      74  95  75  94 /  10   0   0  10
Dell City               67  96  66  95 /   0   0   0   0
Fort Hancock            72  97  73  95 /   0   0   0   0
Loma Linda              66  92  67  91 /   0   0   0   0
Fabens                  68  96  69  94 /   0   0   0   0
Santa Teresa            71  96  71  94 /  10   0   0  10
White Sands HQ          72  96  71  94 /  10   0   0  10
Jornada Range           67  96  66  95 /  10   0   0  10
Hatch                   69  98  66  95 /  10   0  10  10
Columbus                69  98  70  94 /  10   0   0  10
Orogrande               71  95  71  95 /  10   0   0  10
Mayhill                 56  84  56  81 /  20  20  20  30
Mescalero               55  84  56  82 /  20  30  20  30
Timberon                53  81  54  80 /  10  20  10  30
Winston                 58  89  56  86 /  20  30  20  20
Hillsboro               63  94  62  91 /  20  20  20  10
Spaceport               66  96  65  94 /  20   0  10  10
Lake Roberts            49  89  48  86 /  20  30  20  30
Hurley                  64  93  64  88 /  20  20  20  30
Cliff                   55  96  54  90 /  20  20  20  30
Mule Creek              53  95  53  88 /  20  20  20  30
Faywood                 66  93  66  89 /  20  20  10  20
Animas                  69  96  68  90 /  10  10  20  30
Hachita                 66  97  68  91 /  10  10  10  30
Antelope Wells          68  96  68  88 /  10  20  10  50
Cloverdale              66  93  65  84 /  10  20  20  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

01/26 Fausett/Novlan

In the hours before

Special weather statement, Jun 13, 2:54 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
254 PM MDT WED JUN 13 2018

NMZ409-410-132145-
Northern Dona Ana County NM-Sierra County Lakes NM-
254 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA AND
NORTHWESTERN DONA ANA COUNTIES UNTIL 345 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Garfield, or 8 miles north of Hatch, moving
northeast at 5 mph.

Half inch hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Garfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3271 10716 3276 10728 3289 10722 3283 10704
TIME...MOT...LOC 2054Z 206DEG 5KT 3278 10720

TRIPOLI
Special weather statement, Jun 13, 3:02 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
302 PM MDT WED JUN 13 2018

NMZ408-409-132145-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
302 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA COUNTY UNTIL
345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lake Valley In Sierra County, or 8 miles southeast
of Hillsboro, moving northeast at 5 mph.

Nickel size hail and winds in excess of 55 mph with blowing dust will
be possible with this storm.

This storm will remain over mainly rural areas of south central
Sierra County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10747 3277 10760 3294 10753 3285 10732
TIME...MOT...LOC 2102Z 203DEG 5KT 3282 10749

TRIPOLI
Special weather statement, Jun 13, 3:14 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service El Paso TX
314 PM MDT WED JUN 13 2018

NMZ402-408-132200-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
314 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES UNTIL 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Kingston, or 12 miles northwest of Hillsboro, moving
northeast at 9 mph.

Half inch hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

This storm will remain over mainly rural areas of northeastern Grant
and west central Sierra Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3292 10776 3299 10787 3311 10777 3302 10763
TIME...MOT...LOC 2114Z 206DEG 9KT 3302 10774

TRIPOLI
Special weather statement, Jun 13, 3:41 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
341 PM MDT WED JUN 13 2018

NMZ407-411-132230-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
341 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA AND
SOUTHWESTERN DONA ANA COUNTIES UNTIL 430 PM MDT...

At 340 PM MDT, Doppler radar was tracking strong thunderstorms 11
miles northeast of Columbus, moving northwest at 15 mph.

Pea size hail and winds in excess of 50 mph with blowing dust will be
possible with these storms.

Locations impacted include...
Akela and Spring Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 10781 3230 10735 3201 10732 3179 10718
      3178 10756
TIME...MOT...LOC 2140Z 147DEG 15KT 3197 10753

TRIPOLI
Special weather statement, Jun 13, 4:15 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
415 PM MDT WED JUN 13 2018

NMZ409-410-132300-
Northern Dona Ana County NM-Sierra County Lakes NM-
415 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIERRA AND
NORTHWESTERN DONA ANA COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arrey, or 8 miles south of Caballo, moving north northeast at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arrey, Garfield, Derry and Caballo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Caballo Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3271 10728 3279 10745 3297 10737 3290 10717
TIME...MOT...LOC 2214Z 195DEG 10KT 3285 10733

TRIPOLI
Special weather statement, Jun 13, 4:30 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
430 PM MDT WED JUN 13 2018

NMZ412-414-415-132315-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
430 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mescalero, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mescalero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3305 10575 3307 10587 3322 10588 3320 10567
TIME...MOT...LOC 2229Z 184DEG 6KT 3313 10580

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:09 PM MDTSpecial Weather StatementEPZOtero51 min
Jun 13, 12:47 PM MDTSpecial Weather StatementEPZ43 min
Jun 13, 1:25 PM MDTSpecial Weather StatementEPZLuna50 min
Jun 13, 1:34 PM MDTSpecial Weather StatementEPZ41 min
Jun 13, 2:10 PM MDTSpecial Weather StatementEPZSierra50 min
Jun 13, 2:20 PM MDTSevere Thunderstorm WarningEPZSierra40 min
Jun 13, 2:25 PM MDTSpecial Weather StatementEPZSierra50 min
Jun 13, 2:30 PM MDTSpecial Weather StatementEPZLuna45 min
Jun 13, 2:32 PM MDTSpecial Weather StatementEPZSierra43 min
Jun 13, 2:45 PM MDTSpecial Weather StatementEPZLuna45 min
Jun 13, 2:47 PM MDTSevere Thunderstorm WarningEPZLuna43 min
Jun 13, 2:54 PM MDTSpecial Weather StatementEPZSierra51 min
Jun 13, 3:02 PM MDTSpecial Weather StatementEPZSierra43 min
Jun 13, 3:14 PM MDTSpecial Weather StatementEPZSierra46 min
Jun 13, 3:33 PM MDTAreal Flood AdvisoryEPZOtero117 min
Jun 13, 3:35 PM MDTAreal Flood AdvisoryEPZOtero115 min
Jun 13, 3:41 PM MDTSpecial Weather StatementEPZLuna49 min
Jun 13, 3:57 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jun 13, 4:09 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra3 hr
Jun 13, 4:15 PM MDTSpecial Weather StatementEPZSierra45 min
Jun 13, 4:30 PM MDTSpecial Weather StatementEPZ45 min
Jun 13, 4:57 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra63 min
Jun 13, 5:14 PM MDTSpecial Weather StatementEPZOtero46 min
Jun 13, 5:34 PM MDTSpecial Weather StatementEPZLuna41 min
Jun 13, 5:49 PM MDTSevere Thunderstorm WarningEPZOtero41 min
Jun 13, 5:57 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.